Alert archive / Michigan / Small Craft Advisories in 2014

Small Craft Advisory 16, NWS Gaylord, MI

May 4, 2014

NWS Gaylord, MI issued this small craft advisory at May 4, 2014, 3:54 AM EDT. It took effect at May 4, 2014, 6:00 AM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 4, 2014, 3:54 AM EDT (07:54 UTC)
In effect from
May 4, 2014, 6:00 AM EDT
Expired
May 4, 2014, 3:44 PM EDT
In force
10 hr
Issued by
NWS Gaylord, MI

The text

As transmitted, in the capitals the NWS used until 2016.

478 
WHUS73 KAPX 040754
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
354 AM EDT SUN MAY 4 2014

LHZ347>349-041600-
/O.NEW.KAPX.SC.Y.0016.140504T1000Z-140505T0300Z/
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI-
354 AM EDT SUN MAY 4 2014

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 11 PM EDT THIS EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


WEATHER.GOV/GAYLORD
2 follow-up statements
228 
WHUS73 KAPX 041500
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1100 AM EDT SUN MAY 4 2014

LHZ347>349-042300-
/O.CON.KAPX.SC.Y.0016.000000T0000Z-140505T0300Z/
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI-
1100 AM EDT SUN MAY 4 2014

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


WEATHER.GOV/GAYLORD
339 
WHUS73 KAPX 041944
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
344 PM EDT SUN MAY 4 2014

LHZ347>349-042045-
/O.CAN.KAPX.SC.Y.0016.000000T0000Z-140505T0300Z/
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI-
344 PM EDT SUN MAY 4 2014

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

$$


WEATHER.GOV/GAYLORD

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at May 4, 3:06 AM EDT, 48 minutes earlier.

Area forecast discussion, May 4, 3:06 AM EDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
306 AM EDT SUN MAY 4 2014

.SYNOPSIS...
ISSUED AT 304 AM EDT SUN MAY 4 2014

LOW PRESSURE OVER THE EASTERN GREAT LAKES WILL CONTINUE TO MOVE OFF
TO THE EAST. SCATTERED SHOWERS WILL STILL IMPACT NORTHERN MICHIGAN
THIS MORNING...BUT AFTER THAT WE WILL FINALLY SEE A STRETCH OF DRY
WEATHER. HIGH PRESSURE WILL NOSE INTO MICHIGAN FROM THE NW...KEEPING
CONDITIONS ON THE COOL SIDE THROUGH MONDAY NIGHT. A GRADUAL WARMING
TREND IS EXPECTED AFTER THAT...WITH WARM BUT POTENTIALLY WET
WEATHER LATE IN THE WORK WEEK.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 304 AM EDT SUN MAY 4 2014

CURRENTLY, AREA OF RAIN SHOWERS ASSOCIATED WITH THE LFQ OF THE 500
MB JET IS PUSHING IN C UPPER AND NORTHERN LAKE MICHIGAN. TO THE WEST
HIGH PRESSURE IS BUILDING INTO THE NORTHERN PLAINS AS THE SFC LOW
THAT GAVE US THE RAIN OF THE LAST FEW DAYS EXITS TO THE EAST.

TODAY...THE MODELS SEEM TO HAVE THE RAIN ASSOCIATED WITH THIS SYSTEM
FARTHER SOUTH THAN WHAT IS SHOWING UP ON RADAR. SO THE FIRST HALF OF
THE DAY WILL FEATURE SHOWERS IN AREAS MAINLY NORTH OF M-32 AND INTO
E UPPER AS THE JET STREAK CONTINUES TO MOVE TO THE EAST. ALSO WHILE
THE HIGH BEGINS TO BUILD INTO THE UPPER GREAT LAKES. THE PRESSURE
GRADIENT TIGHTENS BRINGING THE WINDS UP A BIT THROUGH THE AFTERNOON.
HOWEVER, BETWEEN 21Z AND 00Z, THE GRADIENT SHOULD BEGIN TO RELAX
AND THE WINDS DIMINISH AS WE HEAD INTO THE EARLY EVENING.

TONIGHT...THE HIGH BUILDS INTO THE UPPER GREAT LAKES CLEARING THE
SKIES FOR MOST OF THE NIGHT. THEN AFTER 06Z, AND PROBABLY MORE LIKE
09Z, THE 700-500 MB LAYER RH BEGINS TO INCREASE AS ANOTHER SYSTEM
APPROACHES. THE GFS HAS RAIN ON OUR DOORSTEP, BUT WITH ALL THE LOW
LEVEL DRY AIR, HAVING A HARD TIME SEEING THIS. THE ECMWF LOOKS MORE
LIKE WHAT I WOULD ENVISION AS THIS NEXT SFC LOW BEGINS TO ORGANIZE
IN THE SOUTHERN PLAINS.

&&

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 304 AM EDT SUN MAY 4 2014

...WARMER WEATHER FINALLY FINALLY FINALLY FINALLY LOOMS...

500MB RIDGING IN THE WESTERN STATES WILL MOVE EAST AND AMPLIFY AS WE
REACH MIDWEEK. THE CLEAR MAIN STORY IN THE LONG TERM IS THAT THIS
WILL EVENTUALLY DISLODGE THE COLD AIR IN PLACE ACROSS THE LAKES
REGION...SETTING US UP FOR SOME NEAR TO ABOVE-NORMAL TEMPS FOR THE
SECOND HALF OF THE WEEK. HOWEVER...THIS WILL ALSO BE A
WETTER/PERHAPS STORMY PATTERN (AFTER A BRIEF EARLY-WEEK BREAK FROM
PRECIP)...WHICH MAKES THE /HOW WARM?/ QUESTION TRICKY. IN THE
INTERIM...THERE IS ONE POTENTIAL FLY IN THE OINTMENT...A FAST-MOVING
NW FLOW SHORTWAVE THAT WILL JUST CLIP THE AREA LATE MONDAY.

MONDAY/MONDAY EVENING...HIGH PRESSURE WILL BE CENTERED OVER NORTHERN
ONTARIO (JUST BARELY DRIFTING EAST)...EXTENDING RIDGING INTO MI. A
FRONT WILL BE STALLED E-W OVER THE OHIO AND MID-MS VALLEYS. THE ZONE
OF STRONGEST MID-LEVEL ISENTROPIC ASCENT WILL BE AROUND THE
PERIPHERY OF THE HIGH AND WAY NORTH OF THE FRONT...FROM NORTHERN MN
TO FAR SOUTHERN LOWER MI AND ON TO WV. WE WILL ALREADY A
CONSIDERABLE AMOUNT OF CIRRUS AROUND TO START THE DAY...AND WE ADD
THICKENING MID CLOUDS (ESPECIALLY IN NORTHERN LOWER) AS WE SATURATE
DOWN TO 700MB. THAT SAID...THE RISK OF SYNOPTIC PRECIP THIS FAR
NORTH APPEARS MINIMAL...WITH ANTECEDENT DRY AIR BELOW 700MB AND THE
BEST FORCING BEING FOUND WELL TO OUR SOUTH.

AIDED BY COOLER TEMPS ALOFT WITH THE PASSING SHORTWAVE...BOTH THE
NAM AND GFS MANAGE TO GENERATE AFTERNOON/EVENING QPF OVER THE
INTERIOR OF NORTHERN LOWER. LOOKING AT HIGHER-RES NAM OUTPUT...THIS
LOOKS FOR ALL THE WORLD LIKE LAKE-BREEZE FORCED CONVECTION. THE
SUB-800MB FLOW IS LIGHT AND WE WILL CERTAINLY SEE LAKE BREEZES...BUT
PRECIP? NOT SEEING IT. WE HAVE AN INVERSION AT 750MB/-5C...LIMITING
VERTICAL DEPTH OF CLOUDS AND LEAVING US TOO WARM TO PRODUCE ANY ICE.
THERE IS ALSO NO MODEL-PROGGED CAPE TO SPEAK OF. ACTUALLY...THAT
ISN/T QUITE TRUE...GO ABOVE THE INVERSION AND NAM SOUNDINGS CAN
GENERATE ABOUT 20 J/KG WHEN LIFTING FROM 625MB. BUT LAKE BREEZES
WON/T HAVE MUCH TO DO WITH CONVECTION ROOTED AT 625MB.

GAVE SOME THOUGH TO ADDING SPRINKLES IN PARTS OF N CENTRAL AND NE
LOWER MI IN THE LATE AFTERNOON AND EVENING. BUT FOR NOW...JUST DON/T
SEE EVEN THAT MUCH HAPPENING. WILL RETAIN A DRY FORECAST...THOUGH
WILL TEND TO BUMP UP CLOUD COVER. THE AIRMASS REMAINS COOL (850MB
TEMPS 0 TO -1C)...AND WITH HEALTHY CLOUD COVER MAX TEMPS WILL HOLD
UP IN THE LOW/MID 50S (NAM GUIDANCE IN PARTICULAR LOOKS TOO WARM).

MON OVERNIGHT/TUESDAY...SHORTWAVE ENERGY DEPARTS FOR THE NE
STATES...AND 500MB HEIGHTS BUILD ABRUPTLY AS RIDGING MOVES EAST.
MID-LEVEL MOISTURE BAND NORTH OF THE STALLED BOUNDARY GETS SAVAGELY
ERODED IN THE FACE OF STRENGTHENING SUBSIDENCE ALOFT. EXPECT
DECREASING CLOUD COVER LATE MONDAY NIGHT...AND A MOSTLY SUNNY START
TO TUESDAY. CIRRUS MAY START TO THICKEN AGAIN TUE AFTERNOON...AS IT
RIDES OVER THE APPROACHING 500MB RIDGE IN THE UPPER MS VALLEY. BUT
THIS CERTAINLY LOOKS LIKE THE MOST PLEASANT DAY WE/VE SEEN IN THESE
PARTS IN OVER A WEEK. THAT SAID...1000-850MB WARM ADVECTION IS STILL
MINIMAL. SO TEMPS WILL NOT GET TOO OUT OF CONTROL...AND AFTER
MORNING LOWS IN THE UPPER 20S TO LOWER 30S...HIGHS WILL BE IN THE
50S (COLDEST ON THE BEACHES) TO AROUND 60F.

REST OF THE FORECAST...NO MAJOR CHANGES NEEDED TO EARLIER
THINKING...AS WE GENERALLY BECOME WARMER BUT WETTER AS THE WEEK
PROGRESSES. WARM FRONT MOVES NORTH INTO THE SOUTHERN LAKES ON
WEDNESDAY. ONSET OF STRONGER WARM ADVECTION NORTH OF THE FRONT COULD
CERTAINLY WRING OUT SOME SHRA DURING THE DAY...THOUGH MOISTURE
RETURN IS NOT TERRIBLY IMPRESSIVE. WARMTH/MOISTURE RETURN WILL
INCREASE UP UNTIL COLD FROPA ON FRIDAY. WARM FRONT LOOKS TO REACH
SOUTHERN SECTIONS OF THE FORECAST AREA ON THURSDAY...AREAS SOUTH OF
IT CAN EXPECT TO REACH INTO THE 70S. DISPOSITION OF CONSIDERABLE
PRECIP CHANCES WILL DETERMINE WHETHER WE CAN TAKE ANOTHER RUN AT
SIMILAR READINGS FRIDAY BEFORE THE FRONT GOES THRU...FOR NOW WILL
PLAY TEMPS A BIT CAUTIOUSLY. PRECIP CHANCES DIMINISH WITH SOMEWHAT
TEMPS ON SATURDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1248 AM EDT SUN MAY 4 2014

MAINLY VFR CONDITIONS NEXT 24 HOURS WITH LOW PROBABILITY LOCALIZED
MVFR CIGS AT MBL/TVC LATE TONIGHT-EARLY SUNDAY.  WEAK SHORTWAVE WILL
SLIDE ACROSS THE AREA THROUGH EARLY SUNDAY MORNING WITH WIDESPREAD
4-6K CLOUDS AND POSSIBLY A FEW LIGHT SHOWERS OR SPRINKLES.  DIURNAL
STRATO-CU LIKELY ON SUNDAY GIVEN COOL AIR ALOFT...ESPECIALLY AT
TVC/PLN/APN.  DRIER AIR ARRIVES DURING THE AFTERNOON AND CLOUDS WILL
BEGIN TO DIMINISH.  NORTHWEST WINDS 12G22KTS...DECREASING LATE IN
THE DAY.

&&

.MARINE...
ISSUED AT 304 AM EDT SUN MAY 4 2014

MAIN CONCERN IS THAT WITH THE GRADIENT TIGHTENING, NW WINDS WILL
INCREASE THIS MORNING AND CONTINUE THROUGH THE DAY. OUR MAIN AREA OF
CONCERN WOULD BE THE FAVORED COASTAL CONVERGENCE AREA ALONG THE LAKE
HURON SHORELINE FROM THE BRIDGE TO THUNDER BAY. SO HAVE PUT UP A
SMALL CRAFT ADVISORY FOR THAT SECTION THROUGH THE EARLY EVENING.
THEN THE GRADIENT RELAXES AND THE WINDS DIMINISH AFTER 03Z. WINDS
SHOULD REMAIN AT 10 KNOTS OR LESS THE THROUGH MONDAY NIGHT.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LHZ347>349.
LM...NONE.
LS...NONE.

&&

SYNOPSIS...JZ
SHORT TERM...JL
LONG TERM...JZ
AVIATION...JK/JSL
MARINE...JL
Hazardous weather outlook, May 4, 3:04 AM EDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
304 AM EDT SUN MAY 4 2014

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
051200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
304 AM EDT SUN MAY 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

JZ

Nearby

Small Craft Advisories in Michigan, 2014Every small craft advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.